Can I continue giving Risperidone to my son?
Q: My 4.5 years old son is diagnosed with some mild autistic symptoms. He speaks only two word sentences otherwise all his other developmental milestones are normal. He speaks some words like leave me or remove your hand on compulsion. He is being given Respiridone medication since 6 months. Since then his improvement is good. His concentration and attention has improved. Recently I came to know that this drug has far reaching side effects like causing diabetes and weight gain. He has gained 1-2 kg in past six months. Please advise whether I can continue with this drug or not?
A:Like many other medicines, Risperidone has side effects including high blood glucose levels and weight gain. In children the drug also causes high prolactin levels in blood. On the other hand, there are not many medicines approved for use in Autism. Hence one has to weigh advantages v/s side effects. Assuming that the improvement in the child is due to medication, one has to take a call on the best course of action. In my personal opinion medication should continue.